Iowa, 2002

Damaging Winds in Iowa, August 16, 2002

August 16, 2002 · NWS FSD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 8:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 16, 8:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002

CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.

.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
       JAMES RIVER VALLEY IN SE SD
  UMLAND

In the hours before

Special weather statement, Aug 16, 3:04 PM CST, 5 hours 56 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS
EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE
HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 3:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    5 S SCOTLAND              SD   1.75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0100 PM    EMERSON                   NE   1.75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY PUBLIC.

0120 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0225 PM    6 NNW BATTLE CREEK        IA   .75 INCH HAIL
08/16/02   IDA                            REPORTED BY PUBLIC.

0307 PM    SIOUX FALLS               SD   .75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0318 PM    SIOUX FALLS               SD   1.75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  SOUTHWEST
                                          SIOUX FALLS.

0319 PM    LESTER                    IA   1.75 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0330 PM    PAULLINA                  IA   .75 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY MEDIA.

0330 PM    5 SW PAULLINA             IA   70 MPH TSTM GUST
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0342 PM    LUVERNE                   MN   .75 INCH HAIL
08/16/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0408 PM    ROYAL                     IA   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.
Local storm report, Aug 16, 3:44 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E WAGNER                SD   .88 INCH HAIL
08/16/02   CHARLES MIX                    REPORTED BY PUBLIC.

1102 AM    3 WNW TRIPP               SD   1.75 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY PUBLIC.

0138 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0314 PM    SIOUX FALLS               SD   1 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY PUBLIC.
                                          SOUTHWEST SIOUX FALLS.

0345 PM    SUTHERLAND                IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY PUBLIC.
                                          WIND GUST TO 70 MPH.

0430 PM    1 W ROYAL                 IA   65 MPH TSTM GUST
08/16/02   CLAY                           REPORTED BY MEDIA.
                                          POWER LINES DOWN
                                          SPARKING A FIRE.
Local storm report, Aug 16, 7:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    3 SE DELMONT              SD   .88 INCH HAIL
08/16/02   DOUGLAS                        REPORTED BY PUBLIC.

1126 AM    6 NE AVON                 SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

1130 AM    5 N TYNDALL               SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

1155 AM    VERMILLION                SD   1 INCH HAIL
08/16/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1211 PM    5 WNW MARTINSBURG         NE   1.25 INCH HAIL
08/16/02   DIXON                          REPORTED BY PUBLIC.

0445 PM    2 NW OCHEYEDAN            IA   1 INCH HAIL
08/16/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0505 PM    15 WSW JACKSON            MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    8 SW JACKSON              MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    SPENCER                   IA   .88 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.

0625 PM    4 S SCOTLAND              SD   2 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0654 PM    5 WSW SCOTLAND            SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    8 SW TABOR                SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0659 PM    SCOTLAND                  SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    10 W YANKTON              SD   1 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 PM    3 S LESTERVILLE           SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 PM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    8 W YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    4 SSW UTICA               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 84 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
August 16, 9:00 PM CST
Where
Sioux County, Orange City
Measured
61 kt (70 mph)
Reported by
BROADCAST MEDIA
Coordinates
43.017, -96.050

Thunderstorm winds caused tree damage, including several trees blown down.

Thunderstorm Wind, Sioux

When
August 16, 9:00 PM CST
Where
Sioux County, Boyden
Measured
61 kt (70 mph)
Reported by
BROADCAST MEDIA
Coordinates
43.183, -96.000

Thunderstorm winds caused tree damage, including several trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317516, 5317517.